Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

July 5, 2011Pope County, Stevens County, Swift County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 5, 2011, 5:05 AM CDT for Pope County, Stevens County, Swift County, Minnesota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2011, 5:05 AM CDT (10:05 UTC)
Expired
Jul 5, 2011, 6:00 AM CDT
In force
55 min
Issued by
NWS Twin Cities, MN

Counties Pope County, MN, Stevens County, MN, Swift County, MN

The radar

The Aberdeen radar (KABR), 195 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WWUS83 KMPX 051005
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
505 AM CDT TUE JUL 5 2011

MNZ041-047-048-055-051100-
DOUGLAS-POPE-STEVENS-SWIFT-
505 AM CDT TUE JUL 5 2011

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER DOUGLAS...POPE...STEVENS
AND SWIFT COUNTIES THROUGH 600 AM CDT...

AT 503 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG 
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ELBOW LAKE TO 
CORRELL. THESE STORMS WERE MOVING SOUTHEAST AT 50 MPH.

WINDS UP TO 45 MPH HAVE BEEN OBSERVED ALREADY AND ARE EXPECTED IN 
PLACES WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...  
  MORRIS.
  ALEXANDRIA.
  KENSINGTON.
  FARWELL.
  LOWRY.
  FORADA.
  APPLETON.
  BENSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE ALSO LIKELY FROM THESE
THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING 
OF WATER ON AREA ROADWAYS.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4576 9627 4577 9577 4595 9578 4588 9534
      4526 9525 4516 9525 4515 9603 4517 9609
      4519 9612 4523 9611 4524 9613 4540 9613
      4542 9625
TIME...MOT...LOC 1003Z 302DEG 47KT 4586 9589 4518 9618

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 5, 4:16 AM CDT, 49 minutes earlier.

Area forecast discussion, Jul 5, 4:16 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 AM CDT TUE JUL 5 2011

.DISCUSSION...

TODAY AND TONIGHT...SURFACE COLD FRONT EXTENDING SW FROM A LOW
PRESSURE CENTER OVER SOUTHWEST ONTARIO WILL CONTINUE TO PUSH SOUTH
AND EAST THROUGH THE MPX CWFA TODAY. A SECONDARY LOW PRESSURE
CENTER DEVELOPING ALONG THE FRONT IN NE SD ALONG WITH DEEP
MOISTURE AHEAD OF AND ALONG THE FRONT COMBINED WITH MODEST SFC
CONVERGENCE IS AIDING A NARROW BAND OF PRECIP CONTINUING TO MOVE
SOUTH. HOWEVER...LITTLE UPPER AIR SUPPORT ASIDE FROM A MODEST
H7-H5 SHORTWAVE AXIS IS MOVING EAST- SOUTHEAST IN CONJUNCTION WITH
THE FRONT. THIS IS LIMITING SEVERE WEATHER POTENTIAL ALONG WITH
THE LACK OF INSTABILITY. HOWEVER...WILL STILL SEE POCKETS OF
MODERATE-HEAVY RAIN DUE TO PWATS IN THE 1.50-1.75 INCH RANGE AND
WEAK OMEGA LIFT IN CONJUNCTION WITH THE SECONDARY LOW ALONG OF THE
FRONT. POPS WILL BE HIGHEST IN WEST-CENTRAL PORTIONS OF THE AREA
TO START THE DAY THEN TREND LESS AS THE DAY PROGRESSES WITH
SOUTHEAST PORTIONS OF THE CWFA SEEING THE HIGHEST POPS BY LATE IN
THE DAY. TEMPERATURES WILL BE TRICKY AS THE EXIT OF THE
PRECIPITATION WILL BE BALANCED BY THE WIND SHIFT AND TIMING OF ANY
EFFECTIVE INSOLATION. HIGHS WILL END UP IN THE 80-85 DEGREE
RANGE...BUT THERE MAY BE DIFFERING TIMES WHEN HIGHS ARE REACHED
DEPENDING ON THE APPEARANCE OF SUNSHINE LATE IN THE DAY...THE
TIMING OF THE WIND SHIFT AND THE END OF PRECIPITATION. ANY
LINGERING PRECIPITATION BY THIS EVENING WILL GRADUALLY DISSIPATE
AND PUSH OFF TO THE SOUTH AS THE FRONT SHOULD BE JUST ABOUT OUT OF
THE AREA BY SUNSET. SKIES WILL STEADILY CLEAR OUT FROM NORTHWEST
TO SOUTHEAST...LEADING TO A QUICK DROPOFF IN TEMPERATURES AFTER
DARK. IN AREAS THAT DO CLEAR OUT...RADIATIONAL COOLING CONDITIONS
WILL NOT BE QUITE OPTIMIZED DUE TO SOME NORTHERLY FLOW AHEAD OF
HIGH PRESSURE MOVING IN FROM THE WEST NORTHWEST. NEVERTHELESS...
LOWS WILL BOTTOM OUT IN THE UPR 50S TO LWR 60S.

WEDNESDAY AND THURSDAY...SFC HIGH PRESSURE AND UPPER LEVEL NW FLOW
WILL PREVAIL WEDNESDAY THROUGH MUCH OF THURSDAY. DRIER AIR
COMBINED WITH POCKETS OF UPPER RIDGING WITHIN THE NW FLOW WILL
MAKE FOR MOSTLY CLEAR CONDITIONS WEDNESDAY AND WEDNESDAY NIGHT. A
WEAK BUCKLING IN THE UPPER FLOW ALONG WITH AN INCREASING SWATH OF
MOISTURE WILL MOVE INTO THE AREA THURSDAY...RESULTING IN AN
INCREASE IN CLOUDS AND A SLGT CHC FOR LATE-DAY SHWRS/TSTMS ON THU
FOR MAINLY NW PORTIONS. CHCS REMAIN LOW AS THE MOISTURE WILL RUN
INTO RESIDUAL DRIER AIR EXPECTED TO REMAIN OVER SW MN AND WESTERN
WI SO WILL NOT LOOK FOR MUCH IN THE WAY OF PRECIP FOR THE MAJORITY
OF THE CWFA. AS FOR TEMPS...HIGH WILL GENERALLY REMAIN IN THE LOW
80S WHILE MIN TEMPS SLOW INCREASE FROM AROUND 60 TO THE MID 60S IN
RESPONSE TO A MORE SOUTHERLY FLOW BEHIND THE TRAVERSING SFC HIGH
PRESSURE CENTER.

FRIDAY THROUGH SUNDAY...UPPER LEVEL RIDGING WILL MOVE ACROSS THE
UPPER PLAINS AND THROUGH THE GREAT LAKES FRI INTO SAT WHILE THE
SFC FLOW IS IN A TRANSITION BETWEEN OUTGOING HIGH PRESSURE AND AN
INCOMING SYSTEM MOVING OFF THE PACIFIC INTO WESTERN CANADA. THE
WESTERN SYSTEM WILL BE PICKED UP BY A DIGGING UPPER LEVEL TROUGH
WILL WILL DEVELOP FURTHER OVER SOUTHERN CANADA...PUSHING A COLD
FRONT ACROSS THE NORTHERN PLAINS TWD THE UPPER MISSISSIPPI RIVER
VALLEY. DEEP MOIST SOUTHERLY FLOW AHEAD OF THIS SYSTEM ALONG WITH
THE EXITING UPPER LEVEL RIDGE MAKES THIS COMBINATION THE NEXT
TANGIBLE WEATHER SYSTEM FOR THE REGION.

&&

.AVIATION.../06Z TAF ISSUANCE/

LINE OF CONVECTION ACROSS NORTHERN MINNESOTA BEGINNING TO MOVE
SOUTHEAST.  THIS SHOULD BRING THUNDER INTO THE NORTHERN AREAS
SHORTLY AFTER 06Z.  STILL SOME QUESTION HOW FAR SOUTHEAST ACTIVITY
WILL MOVE BEFORE DECREASING IN INTENSITY.  WILL BRING IT THROUGH
KAXN/KSTC THROUGH 09Z AND MENTION VCSH/CB AT KMSP/KRNH AND
EVENTUALLY KRWF FOR NOW.  SOME INDICATION THAT MVFR CIGS MAY DEVELOP
DURING THE MORNING AS THE TROUGH/SURFACE FRONT MOVES THROUGH.  NAM
STILL INDICATING POSSIBLE DOUBLE FRONT DROPPING THROUGH THE
AREA...SOMETHING TO THE SOUTHWEST LATE MORNING/AFTERNOON AND
RESIDUAL FRONT OVER EASTERN AREAS DURING THE AFTERNOON.  WILL HAVE
TO CONTINUE TO MONITOR FOR FURTHER THUNDER DEVELOPMENT. WILL KEEP
PROB30 THUNDER TREND FOR NOW...ENDING AFTER 22Z OR SO OVER MOST TAF
SITES.  WINDS SOUTHERLY AHEAD OF FRONT BECOMING MORE NORTHWEST/NORTH
WITH FROPA. CLEARING DURING THE EVENING WITH SURFACE HIGH BUILDING
OVER THE AREA INTO TUESDAY NIGHT.  MAY HAVE TO THINK ABOUT SOME FOG
DEVELOPING LATE IN THE WEST.

KMSP...GENERALLY VFR THROUGH THE PERIOD. STILL ANTICIPATE NORTHERN
CONVECTION WEAKENING AS IT MOVES INTO THE AREA LATER TONIGHT.  WILL
CONTINUE TO MENTION CB.  STILL APPEARS BETTER CHANCE OF THUNDER
MOVING INTO THE AREA LATER IN THE MORNING INTO THE AFTERNOON AS THE
FRONT AND TROUGH MOVE THROUGH. SOME CHANCE OF MVFR CIGS JUST UNDER
030 BUT MAINLY LOW END VFR. SOUTH WINDS UNDER 10 KNOTS OVERNIGHT AND
AROUND 10 KNOTS AS THE WIND SHIFTS TO SOUTHWEST AND FINALLY WEST TO
NORTHWEST LATE TUESDAY AFTERNOON.  CLEARING ANTICIPATED TUESDAY
EVENING WITH SURFACE WINDS DECREASING OVERNIGHT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPC/DWE
Hazardous weather outlook, Jul 5, 12:41 AM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1241 AM CDT TUE JUL 5 2011

MNZ041>045-047>070-073>075-082-WIZ014>016-023-025-027-051100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-WATONWAN-POLK-BARRON-RUSK-ST. CROIX-DUNN-
1241 AM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...OVERNIGHT

THUNDERSTORMS WILL CONTINUE TO EVOLVE SOUTH ACROSS CENTRAL AND
WEST CENTRAL MINNESOTA. A FEW SEVERE STORMS ARE PROBABLE...MAINLY
ACROSS WEST CENTRAL MINNESOTA...WITH THE MAIN THREATS BEING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL MOVE ACROSS SOUTHERN MINNESOTA AND WEST
CENTRAL WISCONSIN TUESDAY BRINGING SCATTERED THUNDERSTORMS. A FEW
STORMS COULD BECOME SEVERE.

A CHANCE OF THUNDERSTORMS WILL RETURN FRIDAY EVENING INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED WITHIN THE SEVERE
THUNDERSTORM WATCH OVERNIGHT.

In the hours before

Special weather statement, Jul 4, 11:54 PM CDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1154 PM CDT MON JUL 4 2011

MNZ041-042-047-048-050630-
DOUGLAS-POPE-STEVENS-TODD-
1154 PM CDT MON JUL 4 2011

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER DOUGLAS...POPE...STEVENS
AND TODD COUNTIES THROUGH 130 AM CDT...

AT 1151 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF WADENA TO
7 MILES SOUTHEAST OF BATTLE LAKE TO 4 MILES SOUTHEAST OF
CHARLESVILLE. THESE STORMS WERE MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CHOKIO.
  MELBY.
  DONNELLY.
  MORRIS.
  MILLERVILLE.
  HEWITT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4633 9466 4577 9515 4543 9530 4541 9624
      4574 9626 4577 9623 4577 9577 4611 9576
      4611 9516 4637 9515 4638 9473
TIME...MOT...LOC 0454Z 268DEG 23KT 4658 9516 4624 9557
          4589 9620
Special weather statement, Jul 5, 2:14 AM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
214 AM CDT TUE JUL 5 2011

MNZ041-048-049-054>058-064-065-073-050830-
CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI
PARLE-MEEKER-POPE-REDWOOD-RENVILLE-STEARNS-SWIFT-YELLOW MEDICINE-
214 AM CDT TUE JUL 5 2011

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHIPPEWA...DOUGLAS...
KANDIYOHI...LAC QUI PARLE...MEEKER...POPE...REDWOOD...RENVILLE...
STEARNS...SWIFT AND YELLOW MEDICINE COUNTIES THROUGH 330 AM CDT...

AT 209 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF ELROSA
TO DE GRAFF TO BOYD. THESE STORMS WERE MOVING SOUTHEASTEAST AT 25 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SUNBURG.
  MEIRE GROVE.
  GREENWALD.
  SPRING HILL.
  KERKHOVEN.
  NEW MUNICH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4515 9645 4516 9592 4576 9542 4577 9428
      4533 9474 4450 9488 4457 9561 4462 9562
      4462 9611 4465 9645
TIME...MOT...LOC 0713Z 281DEG 17KT 4551 9496 4523 9544
          4484 9586
Special weather statement, Jul 5, 5:05 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
505 AM CDT TUE JUL 5 2011

MNZ041-047-048-055-051100-
DOUGLAS-POPE-STEVENS-SWIFT-
505 AM CDT TUE JUL 5 2011

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER DOUGLAS...POPE...STEVENS
AND SWIFT COUNTIES THROUGH 600 AM CDT...

AT 503 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ELBOW LAKE TO
CORRELL. THESE STORMS WERE MOVING SOUTHEAST AT 50 MPH.

WINDS UP TO 45 MPH HAVE BEEN OBSERVED ALREADY AND ARE EXPECTED IN
PLACES WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MORRIS.
  ALEXANDRIA.
  KENSINGTON.
  FARWELL.
  LOWRY.
  FORADA.
  APPLETON.
  BENSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE ALSO LIKELY FROM THESE
THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4576 9627 4577 9577 4595 9578 4588 9534
      4526 9525 4516 9525 4515 9603 4517 9609
      4519 9612 4523 9611 4524 9613 4540 9613
      4542 9625
TIME...MOT...LOC 1003Z 302DEG 47KT 4586 9589 4518 9618

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 10:33 PM CDTSpecial Weather StatementMPXDouglas117 min
Jul 4, 11:54 PM CDTSpecial Weather StatementMPXDouglas, Pope, Stevens, Todd96 min
Jul 5, 12:35 AM CDTSevere Thunderstorm WarningMPXStevens55 min
Jul 5, 1:20 AM CDTSevere Thunderstorm WarningMPXLac qui Parle55 min
Jul 5, 2:14 AM CDTSpecial Weather StatementMPXChippewa, Kandiyohi, Lac qui Parle, Pope, Renville, Stearns and 2 more76 min
Jul 5, 3:50 AM CDTAreal Flood AdvisoryMPXLac qui Parle, Yellow Medicine3 hr
Jul 5, 4:56 AM CDTAreal Flood AdvisoryMPXStevens, Swift4 hr
Jul 5, 7:06 AM CDTAreal Flood AdvisoryMPXLac qui Parle, Yellow Medicine3 hr
Jul 5, 6:26 PM CDTSevere Thunderstorm WarningMPXAnoka, Ramsey, Washington32 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.